Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 

 

Proof of the Payne-Pólya-Weinberger conjecture


Authors: Mark S. Ashbaugh and Rafael D. Benguria
Journal: Bull. Amer. Math. Soc. 25 (1991), 19-29
MSC (1985): Primary 35P15, 49Gxx; Secondary 35J05, 33A40
MathSciNet review: 1085824
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Mark S. Ashbaugh and Rafael Benguria, On the ratio of the first two eigenvalues of Schrödinger operators with positive potentials, Differential equations and mathematical physics (Birmingham, Ala., 1986), Lecture Notes in Math., vol. 1285, Springer, Berlin, 1987, pp. 16–25. MR 921249, 10.1007/BFb0080577
  • [AB2] M. S. Ashbaugh and R. D. Benguria, Sharp bound for the ratio of the first two eigenvalues of Dirichlet Laplacians and extensions (in preparation).
  • Catherine Bandle, Isoperimetric inequalities and applications, Monographs and Studies in Mathematics, vol. 7, Pitman (Advanced Publishing Program), Boston, Mass.-London, 1980. MR 572958
  • J. J. A. M. Brands, Bounds for the ratios of the first three membrane eigenvalues, Arch. Rational Mech. Anal. 16 (1964), 265–268. MR 0163068
  • H. J. Brascamp, Elliott H. Lieb, and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Functional Analysis 17 (1974), 227–237. MR 0346109
  • Giuseppe Chiti, A reverse Hölder inequality for the eigenfunctions of linear second order elliptic operators, Z. Angew. Math. Phys. 33 (1982), no. 1, 143–148. MR 652928, 10.1007/BF00948319
  • Giuseppe Chiti, A bound for the ratio of the first two eigenvalues of a membrane, SIAM J. Math. Anal. 14 (1983), no. 6, 1163–1167. MR 718816, 10.1137/0514090
  • Hans Ludwig de Vries, On the upper bound for the ratio of the first two membrane eigenvalues, Z. Naturforsch. 22a (1967), 152–153. MR 0209664
  • G. H. Hardy, J. E. Littlewood, and G. Pólya, Inequalities, Cambridge, at the University Press, 1952. 2d ed. MR 0046395
  • Joseph Hersch, On symmetric membranes and conformal radius: Some complements to Pólya’s and Szegö’s inequalitites, Arch. Rational Mech. Anal. 20 (1965), 378–390. MR 0186929
  • George Pólya, Collected papers. Vol. III, Mathematicians of Our Time, vol. 21, MIT Press, Cambridge, MA, 1984. Analysis; Edited by Joseph Hersch, Gian-Carlo Rota, M. C. Reynolds and R. M. Shortt. MR 758989
  • Bernhard Kawohl, Rearrangements and convexity of level sets in PDE, Lecture Notes in Mathematics, vol. 1150, Springer-Verlag, Berlin, 1985. MR 810619
  • Elliott H. Lieb, Existence and uniqueness of the minimizing solution of Choquard’s nonlinear equation, Studies in Appl. Math. 57 (1976/77), no. 2, 93–105. MR 0471785
  • Elliott H. Lieb, Sharp constants in the Hardy-Littlewood-Sobolev and related inequalities, Ann. of Math. (2) 118 (1983), no. 2, 349–374. MR 717827, 10.2307/2007032
  • [PPW1] L. E. Payne, G. Pólya, and H. F. Weinberger, Sur le quotient de deux fréquences propres consécutives, C. R. Acad. Sci. Paris 241 (1955), 917—919 (reprinted as pp. 410-412 of [HR]).
  • L. E. Payne, G. Pólya, and H. F. Weinberger, On the ratio of consecutive eigenvalues, J. Math. and Phys. 35 (1956), 289–298. MR 0084696
  • Colin J. Thompson, On the ratio of consecutive eigenvalues in 𝑁-dimensions, Studies in Appl. Math. 48 (1969), 281–283. MR 0257592
  • H. F. Weinberger, An isoperimetric inequality for the 𝑁-dimensional free membrane problem, J. Rational Mech. Anal. 5 (1956), 633–636. MR 0079286

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 35P15, 49Gxx, 35J05, 33A40

Retrieve articles in all journals with MSC (1985): 35P15, 49Gxx, 35J05, 33A40


Additional Information

DOI: http://dx.doi.org/10.1090/S0273-0979-1991-16016-7